Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 18, 2023, 8:33 PM CDT for Glasscock County, Howard County, Texas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2023, 8:33 PM CDT (01:33 UTC)
- Expired
- May 18, 2023, 10:00 PM CDT
- In force
- 87 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Glasscock County, TX, Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2566 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021
WGUS54 KMAF 190133
FFWMAF
TXC173-227-190300-
/O.NEW.KMAF.FF.W.0009.230519T0133Z-230519T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
833 PM CDT Thu May 18 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northeastern Glasscock County in western Texas...
Southern Howard County in western Texas...
* Until 1000 PM CDT.
* At 833 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly since Big Spring already saw flash flooding
earlier today.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Big Spring, Coahoma, Forsan, Sand Springs, Lomax, Big Spring
Country Club, Big Spring McMahon-Wrinkle Airpark, Elbow and Knott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3242 10168 3240 10129 3209 10128 3195 10127
3205 10169
FLASH FLOOD...RADAR INDICATED
$$
DM1 follow-up statement
417
WGUS74 KMAF 190247
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
947 PM CDT Thu May 18 2023
TXC173-227-190300-
/O.CON.KMAF.FF.W.0009.000000T0000Z-230519T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock TX-Howard TX-
947 PM CDT Thu May 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR NORTHEASTERN GLASSCOCK AND SOUTHERN HOWARD COUNTIES...
At 947 PM CDT, Rainfall estimates show between 1 and 2 inches of
rain have fallen in the last 3 hours. Any lingering flooding from
today will continue to subside and no additional rainfall is
expected.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Big Spring, Coahoma, Forsan, Sand Springs, Lomax, Big Spring
Country Club, Big Spring McMahon-Wrinkle Airpark, Elbow and Knott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3242 10168 3240 10129 3209 10128 3195 10127
3205 10169
FLASH FLOOD...RADAR INDICATED
$$
DMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:15 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 18, 6:15 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 615 PM CDT Thu May 18 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Friday night) Issued at 242 PM CDT Thu May 18 2023 WV imagery shows the upper trough just of the Baja coast, promoting weak ridging over Texas and southwest flow aloft over West Texas and Southeast New Mexico. At the surface, a weak dryline runs from near KCNM-KINK-K6R6. While mesoanalysis shows the area capped at 16Z, this should erode in the next couple of hours, w/convection developing over the higher terrain, then developing east w/the dryline. Main concerns this afternoon/evening will be large hail, as KMAF 12Z RAOB came in w/mid-level lapse rates of 7.8C/km. In addition, CAMs develop deep-layer shear along the dryline sufficient for a supercell of two, and hinting at the Ft. Stockton supercell to develop. A modest 25+kt LLJ is forecast to develop over the eastern CWA after sundown, sustaining convection into the evening hours. Overnight lows will be similar to this morning's. Friday gets a little more interesting as a cold front approaches the area. Latest NAM brings fropa to KHOB around 22Z, but the overall timing suggests it may slow during the day until after peak heating. Thicknesses are set to increase a little south of the front, w/compressional warming to aid in yielding afternoon temperatures right around normal. Convection will arrive on the front, spreading/increasing SSW into the CWA into Friday night. Deep-layer shear accompanies the front, promoting supercells/damaging winds. Steep mid-level lapse rates will support an initial large hail threat, as well. Temperatures Friday night will cool a little over tonight's, but still come in slightly above normal. && .LONG TERM... (Saturday through Wednesday) Issued at 242 PM CDT Thu May 18 2023 Post frontal environment on Saturday will trend "cool" across the entire region with widespread 70s for highs under cloudy skies and light precipitation Saturday morning. Focused ascent along the front draped to the southwest will help initiate a round of showers and storms across SW TX up into the southern Permian Basin, as well as SE NM. Precipitation totals are fairly tame, but any rain is welcomed in these parts, so we will take it. No severe weather expected on Saturday thanks to lack of prominent instability. The rest of the extended will be a crescendo of temperatures as quasi-zonal flow aloft slowly transitions to weak mid-level ridging after Monday next week with rising heights and prevailing southerly flow helping warm things up. Sunday will begin the climb in daily high temperatures with upper 70s and 80s expected with more widespread 80s, and eventually 90s forecast for mid to late next week. A series of weak shortwave disturbances will cross overhead as they propagate eastward within the southern stream jet positioned from Baja over into the southern plains. Considering diurnal heating and well aligned moisture field over much of W TX, a general instability axis will be present across the eastern 3/4's of the CWA. Complex meteorological characteristics and associated jargon aside, each afternoon from Monday through the extended will run slight chance to chance showers/storms each afternoon with decaying chances after sunset with the loss of peak heating. This is a textbook late-spring time regime on tap with convection each day and temperatures near to slightly above normal beginning Monday, onward. && .AVIATION... (00Z TAFS) Issued at 608 PM CDT Thu May 18 2023 Watching outflow boundaries across the area with highly variable winds and gusts. Will include tempos for these boundaries mostly for KMAF. Could see a storm or two mainly near KMAF, but probabilities are low. VFR will prevail with light winds outside of TS and a strong cold front expected near the end of this TAF cycle. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 93 60 74 / 40 20 20 20 Carlsbad 60 88 60 73 / 20 20 40 30 Dryden 65 95 67 76 / 20 10 20 40 Fort Stockton 64 93 62 73 / 30 10 30 50 Guadalupe Pass 60 82 57 67 / 20 20 30 40 Hobbs 58 87 57 72 / 20 30 30 20 Marfa 52 86 55 74 / 30 10 20 50 Midland Intl Airport 63 93 60 72 / 20 20 30 30 Odessa 64 93 61 73 / 20 20 30 30 Wink 61 93 61 75 / 20 10 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....87 AVIATION...29
Hazardous weather outlook, May 18, 2:28 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 228 PM CDT Thu May 18 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-191930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 228 PM CDT Thu May 18 2023 /128 PM MDT Thu May 18 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe storms this afternoon and evening, mainly across the Western Low Rolling Plains, eastern Permian Basin, and Stockton Plateau. Any severe storms that do develop will be accompanied by large hail and damaging winds. Elsewhere, thunderstorms are possible. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe storms Friday afternoon and evening, mainly across the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 18, 3:48 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL BIG SPRING 32.25N 101.48W
05/18/2023 E1.50 INCH HOWARD TX PUBLIC
RECEIVED SOCIAL MEDIA PHOTO SHOWING
APPROXIMATELY PING PONG BALL SIZE HAIL IN
BIG SPRING. TIME ESTIMATED BY RADAR.
&&Special weather statement, May 18, 3:57 PM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
357 PM CDT Thu May 18 2023
TXZ047-048-052-053-182145-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
357 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of western Mitchell,
southwestern Scurry, southeastern Borden and Howard Counties through
445 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coahoma, or 15 miles northeast of Big Spring, moving northeast at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Colorado City Airport, J B
Thomas Reservoir, Luther, Lake Colorado City, Westbrook, Vincent,
Cuthbert, Knapp, Buford, Big Spring Country Club, Big Spring
McMahon-Wrinkle Airpark, Knott, Ira and Elbow.
This includes Interstate 20 between mile markers 172 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3209 10153 3245 10167 3270 10125 3272 10102
3248 10084 3213 10107
TIME...MOT...LOC 2056Z 239DEG 31KT 3239 10127
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Local storm report, May 18, 4:29 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL FLUVANNA 32.89N 101.15W
05/18/2023 M1.00 INCH SCURRY TX PUBLIC
SOCIAL MEDIA REPORT SHOWING HAIL UP TO ABOUT
QUARTER SIZE IN FLUVANNA. TIME ESTIMATED BY
RADAR.
&&Local storm report, May 18, 4:41 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM FLASH FLOOD BIG SPRING 32.25N 101.48W
05/18/2023 HOWARD TX PUBLIC
SOCIAL MEDIA PHOTOS AND VIDEOS SHOW FLOWING
WATER WITH RAPIDS ACROSS RESIDENTIAL ROADS
IN BIG SPRING. TIME ESTIMATED BY RADAR.
&&Special weather statement, May 18, 4:48 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
448 PM CDT Thu May 18 2023
TXZ053-182245-
Mitchell TX-
448 PM CDT Thu May 18 2023
...Strong thunderstorms will impact portions of Mitchell County
through 545 PM CDT...
At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Colorado City to 17 miles north of
Sterling City. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colorado City, Loraine, Lake Colorado City, Champion Creek Reservoir,
Lake Colorado City State Park and Westbrook.
This includes Interstate 20 between mile markers 200 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3209 10118 3240 10113 3244 10066 3209 10067
TIME...MOT...LOC 2148Z 284DEG 20KT 3240 10100 3208 10105
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91Special weather statement, May 18, 5:52 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Thu May 18 2023
TXZ047-048-052-053-182330-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
552 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of northwestern
Mitchell, southwestern Scurry, southeastern Borden and northeastern
Howard Counties through 630 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of J B Thomas Reservoir, or 20 miles northeast of Big
Spring, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
J B Thomas Reservoir, Ira, Vincent and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3236 10128 3245 10133 3273 10112 3255 10090
TIME...MOT...LOC 2251Z 228DEG 17KT 3247 10125
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:18 PM CDT | Special Weather Statement | MAF | Winkler | 42 min |
| May 19, 4:47 PM CDT | Special Weather Statement | MAF | Terrell | 43 min |
| May 19, 4:52 PM CDT | Special Weather Statement | MAF | Midland | 38 min |
| May 19, 4:53 PM CDT | Special Weather Statement | MAF | Martin | 37 min |
| May 19, 5:04 PM CDT | Special Weather Statement | MAF | Ector | 41 min |
| May 19, 5:09 PM CDT | Special Weather Statement | MAF | Terrell | 36 min |
| May 19, 5:25 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 65 min |
| May 19, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 61 min |
| May 19, 5:31 PM CDT | Special Weather Statement | MAF | Howard | 44 min |
| May 19, 5:35 PM CDT | Special Weather Statement | MAF | Crockett | 40 min |
| May 19, 5:47 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Martin, Midland | 3 hr |
| May 19, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 64 min |
| May 19, 6:08 PM CDT | Special Weather Statement | MAF | Yoakum | 52 min |
| May 19, 6:08 PM CDT | Special Weather Statement | MAF | Howard | 52 min |
| May 19, 6:14 PM CDT | Special Weather Statement | MAF | Borden | 46 min |
| May 19, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Reagan, Upton | 53 min |
| May 19, 6:26 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 49 min |
| May 19, 6:52 PM CDT | Dust Storm Advisory | MAF | Glasscock, Midland, Reagan, Upton | 83 min |
| May 19, 6:57 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 63 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.